Thousands of adverse reactions reported from common antibiotics

Patients claim they were not properly warned of side effects from Levaquin, Ciprofloxacin

HOUSTON - Less than a year ago, David Crain, a healthy and vibrant 33-year-old musician and personal trainer, was in the prime of his life.

"I was running 6 miles in the August heat with my shirt off, screaming, yelling, listening to music effortlessly," he said.

[WEB EXTRA:  How to report an adverse drug reaction]

Now, he can barely play his guitar.

 "Just about all I can do. It's hurting. If I do it now, I'll pay for it later," Crain said.

Last June Crain went to the emergency room for what doctors believed was colitis. He was prescribed the antibiotic Ciprofloxacin, a generic form of Bayer's Cipro, and began taking the recommended dosage.

"I think around about day seven or day eight, I just noticed like every time I would stand up I'd just be super-fatigued," Crain said. "My ears rang all the time, I had trouble walking in the second month. My shoulders hurt, my tendons hurt."

Tammy Renzi was prescribed the antibiotic Levaquin for a sinus infection. Six days into her 10-day dosage, she said she knew something wasn't right.

"I had a heaviness in my thighs. I had pressure in my lower spine. My vertebrae felt like they were rubbing on each other and I could hear the snapping in them," Renzi said.

Both Crain and Renzi are not alone. From November 1997 to May 2011, more than 85,000 adverse reactions to Levaquin were reported to the Food and Drug Administration, including 1,174 deaths.

More than 67,000 adverse reactions to Cipro were also reported, including 1,257 deaths.

Dr. Charles Bennett, state chair of Medication Safety at the University of South Carolina, has been tracking the issue. He said Crain and Renzi's reactions may be caused by a mysterious genetic predisposition.

"Research should be done to identify those genetic factors," Bennett said. "You certainly wouldn't want to take a drug if you knew you had a genetic predisposition to its side effects."

Until that research is done, Bennett has petitioned the FDA, requesting stronger warnings.

"The current insert has a black box warning for tendon rupture and neurologic damage. It needs to be beyond the package insert," he said.

Channel 2 Investigates reached out to both drug manufacturers.

According to Bayer Corporation, the FDA issued a drug safety communication requiring that "the drug labels and medication guides for all fluoroquinolone antibacterial drugs be updated to better describe the serious side effect of peripheral neuropathy."

Johnson & Johnson, Levaquin's parent company, wrote, "Since 2004, the Levaquin label has informed physicians and patients about possible side effects related to peripheral neuropathy."

Crain and Renzi said they want everyone to know the risks so that they don't end up with the same fate.

"I wouldn't take it again if my life depended on it," Renzi said.

"My biggest fear is that I'm, you know, my son is never going to know who I was," Crain said.

Renzi and Crain are not currently considering legal action, but in 2012 Johnson & Johnson settled lawsuits with 845 plaintiffs who claimed they were not properly warned about the risks.

Copyright 2015 by ClickOrlando.com. The Associated Press contributed to this report. All rights reserved. This material may not be published, broadcast, rewritten or redistributed.